Tuesday, April 22, 2008

Panting and Popping Pills

I have a few phobias. I've always been anxious in small, confined spaces. It's a wonder I've been able to survive all the MRI, PET/CT, and bone scan machines these past two years. I think the fear of cancer left claustrophobia in the dust.

I have another, related phobia: fear of suffocation or drowning. I almost drowned as a kid - I got caught under someone else underwater in a pool and couldn't get myself above the surface. I panicked but finally made it up and was just fine, but I never forgot that feeling of struggling for air and gasping for breath. It's the worst feeling - physically and psychologically.

Last night in the shower, I felt that drowning feeling again. I had my head under the shower stream and suddenly couldn't get any air. I knew I wasn't going to drown in a shower, but it took me a while to get my breath back. I was quite surprised, and not in a good way.

This morning, I got out of bed and walked to the bathroom - about 5 meters across the floor. I was gasping for breath by the time I got to the bathroom. It felt like I was being suffocated from the inside out. I had to sit down for ten minutes to get my breath back.

I'd been getting increasingly breathless these past few weeks, but this was getting ridiculous. So off to the doctor I went.

She prescribed Dexamethasone, a steroid, to reduce the inflammation in my lungs caused by the tumors. I'm not sure about this inflammation-cancer connection, but apparently, the tumors aren't happy with just eating away at my insides. They're also causing inflammation and blocking my air passages.

My doctor also gave me Zantac to prevent ulcers in the stomach and intestines, which is a side-effect of the steroid. So I'm taking Zantac to counter the side-effects of the steroid, which is to counter the side-effect of the cancer. This is starting to sound like that song, "I know an old lady who swallowed a fly..."

After you read this, take a long, full breath of air. Feel it. Taste it. Savor it. Delicious, isn't it?

9 comments:

Marge said...

Oh, Shin...
I'm taking a deep breath, savoring it, and focusing hard on passing it along to you.
I love you, my sweet.
marge

Yvonne said...

Shin, bless you. The experience maybe is a way that to heal part of the fear we have, and now coming out. Shin, my husband, our 3 children ages 5,8,11 and myself will be going for our pilgrimage and holiday in France, Spain & Fatima from Jun 8 to 21. Our last trip is in 1999 and is time for me to be away that no one can reach me. I think too much for me lately. Shin, i trust in Him and will be asking Him to do His best for you. You are such a wonderful mummy and I know He agreed you are such a wonderful woman. Bless you, my dear. Smile.

leighbee said...

xx xx
xxxx xxxx
xxxxxx xxxxxx
xxxxxxxxxxxx
xxxxxxxxxx
xxxxxxxx
xxxxxx
xxxx
xx

For once I am silenced........Love you darling Shin.........xxxxxxxxx

PS - I hope my poor effort of sending you a heart of hugs and kisses transfers on to the blog looking as it should?!?!

Anonymous said...

I believe that when I am no longer what I do, I am still a child of God. And I believe that you are one also while remaining a giving person. God has blessed you and you bless others in your giving. I pray for your peace and love.

Anonymous said...

Shin,

I have taken a deep, long breath thinking about what a truly beautiful person you are....
I know you are probably fed up hearing this, but make sure you get as much rest as possible as you will want to preserve all your energy for the kids..

My Dad was on theses steroids and they worked immediately for him and think the side efects were pretty minimal, but as you know everyone is different...if you start to experience any side effects then let me know and I can check with my Mum.

Please, please let me know if you need me to run any errands for you.
Lots of love, Angela xx

Anonymous said...

Shin,
Anything that irritates the lining of the airways can cause inflammation. It can be as simple as cat dander, or as complicated as tumors. The effect on the airways is the same. If the oral steroid alone isn't fast enough, you can add an inhaled steroid. There are several good ones available here in the states. Most of my patients (including myself) use Flovent, which is fluticasone. The down side is that you have to be careful to rinse, gargle, and spit after using, as it can cause a painful candida bloom in the mouth. It's the same as thrush in a newborn.
Have you been on oral steroids before? You may feel a little "jiggy" when taking them.
Pati

Shin said...

Pati,

It's great to have a respiratory specialist contributing to this Blog!

I was on inhaled steroids for over a month. The problem was, my breathing got to be so difficult that I couldn't actually inhale the stuff.

The oral steroids seem to be helping. No more drowning in the shower or gasping after a walk across the room.

On the negative side... the stabbing pain in my side has returned so I've had to go back to the maximum dose of pain killers after having reduced it the past few weeks because the pain had completely disappeared.

So, one step forward and one step back. Still, it's better than not being able to step at all.

Thanks so much for your advice and support, both professional and personal. I truly appreciate it.

Shin said...

Pati,

I have a question for you.

Recently, my coughs have been ending in a sort of rattling or grinding glass or raspy wheezing sound.

The respiratory specialists I've seen describe the tumors in my lungs as two different types: "lesions" and "ground glass". Now my coughs actually sound like ground glass.

Have you come across this before and what do you think this means?

Pati said...

In response to your inhaled steroid issues...

It is extremely difficult for anyone, including those NOT short of breath, to use inhaled medications correctly. I spend a lot of time teaching patients how to perform the manuever properly. I use a spacer, which keeps the medication suspended long enough for the patient to take a smooth, laminar breath (not always as easy as it sounds). In a big "whoosh" inhalation, the air flow is so turbulent that the drug deposits on the inside of the mouth and the teeth.

Good deposition into the smaller airways requires a slow, smooth inhalation and an inspiratory hold (holding your breath) for a few seconds. Sometimes I use an inhaled bronchodilator first, which relaxes the smooth muscle that lines the airways, reducing cough.

It isn't a perfect delivery system, but it is another tool in the arsenal. If spacers aren't available to you, I'll send you one. I'm glad the oral steroids are working well.

The X-ray is a bit of a challenge because I can't see it, but it sounds like you have areas of micro-atelectasis, where alveoli (air sacs) are not ventilated. This could be because of trapped fluid, or trapped air. Either may be caused by inflammation or tumor compressing the tiny terminal airways leading to the airsacs.

If you are having difficulty breathing, you move less, your lungs need to expand less, and you increase the areas of collapsed air sacs.

You can mitigate this by doing some breathing exercises. Take a deep breath (easier said than done, I know) and blow the air out slowly through tightly pursed lips. This creates back pressure, which holds the airways open longer.

Make sure that your rib cage expands when you breathe deeply. You should be able to move your hands when holding the sides of your chest.

Not to sound like a broken record, but this is where good pain control is important. If you are having pain with a good size breath, you will unconsciously "splint" every time you inhale. Your chest muscles will stop chest expansion before the inhalation is complete, because your brain knows it's going to hurt. You won't even realize you're doing it, but it causes more air sac collapse, and less effective breathing. Then when you next inhale, you have to overcome the resistance of the collapsed airways, increasing work of breathing. So...don't be a hero...take the damn meds.

The raspy grinding sound at the end of your cough sounds like an end-expiratory wheeze. As the exhalation ends (cough is a forced exhalation), the terminal airways leading to the air sacs collapse, narrowing the lumen of the airway, making a raspy wheezing sound. Fluid that has become trapped adds its own rattle. Inflammation is the culprit here, also.

I hope this isn't too detailed, but I know you want to know as much as possible. I wish I were closer.

Pati